Aims To evaluate the effect of switching to bevacizumab or ranibizumab after developing tachyphylaxis during anti-vascular endothelial growth factor (VEGF) therapy for choroidal neovascularisation (CNV).
Methods The authors reviewed the records of all patients who received both ranibizumab and bevacizumab for treatment of CNV to identify those who developed tachyphylaxis, defined as optical coherence tomography evidence of initial decreased exudation followed by lack of further reduction or an increase in exudation. Signs of exudation included subreitnal fluid (SRF), pigment epithelial detachment (PED) and/or cystoid macular oedema (CMO).
Results 26 eyes were included. 10 were initially treated with bevacizumab and then changed to ranibizumab for persistent SRF, PED and/or CMO. Of these, seven had occult CNV and three had predominantly classic CNV. One eye in the occult CNV group did not respond after being switched to ranibizumab. Six eyes had a positive therapeutic response, after one injection in four eyes, and after two or three injections in one eye each. In the classic group, two responded to ranibizumab and one did not. Sixteen eyes were initially treated with ranibizumab before changing to bevacizumab. Of these, 15 had occult CNV and 1 was predominantly classic. Three of the 16 eyes failed to respond to bevacizumab; 6 improved after one injection and 5 after two injections.
Conclusions Patients with CNV who develop tachyphylaxis to ranibizumab or bevacizumab may respond to another anti-VEGF drug. The majority of cases (81%) in this series demonstrated at least some response after switching therapies.
- treatment medical
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.